Arkansas, 2009

Hail and Damaging Winds in Arkansas, June 13, 2009

June 13, 2009 · NWS SHV · 3 events in 1 county or zone

A complex of severe thunderstorms, with a history of producing large hail, moved across southeastern Oklahoma and southern Arkansas during the early morning hours of June 13th. The storms developed in the warm, moist airmass in vicinity of a nearly stationary front and produced several reports of three-quarter inch hail and wind damage as it moved southeast over the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A complex of severe thunderstorms, with a history of producing large hail, moved across southeastern Oklahoma and southern Arkansas during the early morning hours of June 13th. The storms developed in the warm, moist airmass in vicinity of a nearly stationary front and produced several reports of three-quarter inch hail and wind damage as it moved southeast over the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 13, 2:27 AM CST, 43 minutes earlier.

Area forecast discussion, Jun 13, 2:27 AM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
327 AM CDT SAT JUN 13 2009

.DISCUSSION...
SEVERE THUNDERSTORM ORIGINATING IN CENTRAL OKLAHOMA CONTINUES TO
TRACK SOUTHEAST ACROSS MCCURTAIN COUNTY AT THIS TIME. ASSUMING THE STORM
HOLDS TOGETHER THROUGH THE HIGHER TERRAIN OF THE REGION...IT WILL
LIKELY SKIM THE NORTHERN PORTIONS OF THE FORECAST AREA PROVIDING
PRECIPITATION AND CLOUDS TO HOPE AND EL DORADO THROUGH SUNRISE.
WENT AHEAD AND INCLUDED MOSTLY CLOUDY SKIES THROUGH MID-MORNING
FOR THIS REGION AS THIS STORM DISSIPATES AND HIGH CLOUDS SLOWLY
ERODE.

MAIN STORY FOR THE NEXT SEVERAL DAYS WILL BE A GRADUAL DECLINE IN
PRECIPITATION ALONG WITH AN INCREASING TREND IN AFTERNOON HIGH
TEMPERATURES THROUGH MUCH OF THE FORECAST PERIOD.

AS AN UPPER LEVEL RIDGE BUILDS ACROSS THE REGION...IMPULSES RIDING
ALONG THE NORTHERN PERIPHERY OF THE RIDGE CAN BE EXPECTED TO SPARK
CONVECTION ACROSS SOUTHEASTERN OKLAHOMA AND SOUTHWESTERN ARKANSAS TODAY
THROUGH SUNDAY AFTERNOON. ALTHOUGH SCATTERED CONVECTION IS
EXPECTED DURING THE NEXT 36 HOURS ACROSS THIS REGION...ISOLATED
SEVERE STORMS ARE POSSIBLE.

THE RIDGE WILL SUPPRESS CONVECTION LATE IN THE WEEKEND ALLOWING
HIGH TEMPERATURES TO TREND UPWARD TO THE MID 90S AREAWIDE. AS
GROUND MOISTURE BECOMES DEPLETED THROUGH THE PERIOD...HIGHS MAY
CLIMB INTO THE UPPER 90S. WILL CONTINUE TO MONITOR THESE TRENDS
FOR ADJUSTMENTS IN THE LONG TERM. /05/

&&

.AVIATION...
A CLUSTER OF STRONG/SEVERE TSRA CONTINUES MOVING SE ACROSS OK...AND
COULD AFFECT KTXK OR KELD TOWARD 13/1100 UTC /IF IT HOLDS
TOGETHER/.  AMDS TO THESE TAFS WILL BE MADE AS CONDITIONS WARRANT.

IN GENERAL...I PLAN ON CONTINUING A MAINLY VFR FLIGHT
CATEGORY FORECAST FOR THE AREA TERMINALS.  BRIEF FLIGHT CATEGORY
REDUCTIONS TO MVFR DUE MAINLY TO LOW CIGS COULD BE SEEN TOWARD
SUNRISE...BUT ARE EXPECTED TO LIFT BETWEEN 13/1400-1500 UTC.
SHRA/TSRA WILL BE POSSIBLE...ESPECIALLY FROM KTXK-KELD.  WITH THE
DIFFICULTY IN CONVECTIVE TIMING THOUGH...I PLAN ON KEEPING MOST
TERMINALS DRY AT THIS TIME.  /D. BUTTS/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  94  73  96  74  96 /  20  20  20  10  10
MLU  95  73  95  74  96 /  20  10  20  10  10
DEQ  93  72  92  72  92 /  40  40  30  10  10
TXK  93  73  94  74  94 /  30  20  20  10  10
ELD  94  72  94  72  96 /  30  20  30  10  10
TYR  95  74  95  74  95 /  20  20  10  10  10
GGG  95  73  95  73  95 /  20  20  20  10  10
LFK  96  73  96  73  97 /  20  10  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

05/21
Hazardous weather outlook, Jun 12, 10:50 AM CST, 16 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1150 AM CDT FRI JUN 12 2009

ARZ050-051-060-061-073-OKZ077-131700-
SEVIER-HOWARD-HEMPSTEAD-NEVADA-UNION AR-MCCURTAIN-
1150 AM CDT FRI JUN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS AND SOUTHEAST OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN UPPER LEVEL DISTURBANCE WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS
TO THE REGION THIS AFTERNOON AND TONIGHT. NO WIDESPREAD SEVERE
WEATHER IS EXPECTED. HOWEVER...ISOLATED INSTANCES OF STORMS
PRODUCING DAMAGING WIND AND HAIL COULD BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED SATURDAY
AFTERNOON AND EVENING. ISOLATED INSTANCES OF STORMS PRODUCING
DAMAGING WIND AND HAIL ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

ARZ059-070>072-LAZ001>006-010>014-017>022-TXZ096-097-108>112-
124>126-136>138-149>153-165>167-131700-
LITTLE RIVER-MILLER-LAFAYETTE-COLUMBIA-CADDO-BOSSIER-WEBSTER-
CLAIBORNE-LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-
OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-
GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1150 AM CDT FRI JUN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA...EAST
TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 12, 9:48 PM CST, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1048 PM CDT FRI JUN 12 2009

ARZ051-130415-
HOWARD-
1048 PM CDT FRI JUN 12 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 1115 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHWEST ARKANSAS...
     HOWARD...

INCLUDING THE FOLLOWING LOCATIONS...
     CENTER POINT...CORINTH AND DIERKS...

AT 1047 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CORINTH...OR 6 MILES NORTH OF NASHVILLE...
MOVING EAST AT 15 MPH. ANOTHER STRONG THUNDERSTORM WAS DEVELOPING
JUST WEST OF THE CENTER POINT COMMUNITY...AND IS ALSO MOVING EAST AT
15 MPH.

HAIL SMALLER THAN THREE QUARTERS OF AN INCH IN DIAMETER...AND WINDS
AROUND 40 MPH ARE EXPECTED WITH THIS STORM. SHOULD THESE STORMS
INTENSIFY...A SEVERE THUNDERSTORM WARNING WILL BE NEEDED.

15
Special weather statement, Jun 13, 1:22 AM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
222 AM CDT SAT JUN 13 2009

OKZ077-130830-
MCCURTAIN-
222 AM CDT SAT JUN 13 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 330 AM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BROKEN BOW...

AT 220 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF NASHOBA...OR 12 MILES EAST
OF CLAYTON...MOVING SOUTHEAST AT 40 MPH.  IF THE THUNDERSTORM
MAINTAINS ITS CURRENT SPEED...IT COULD AFFECT NORTHERN MCCURTAIN
COUNTY.  COMMUNITIES SUCH AS PICKENS...BATTIEST...AND SMITHVILLE MAY
BE AFFECTED BY THIS THUNDERSTORM BETWEEN 2 45 AND 3 AM.

IN ADDITION...THIS THUNDERSTORM HAS A HISTORY OF PRODUCING LARGE
HAIL AND DAMAGING WINDS ACROSS EASTERN OKLAHOMA.  IF THE STORM
MAINTAINS ITS INTENSITY...A SEVERE THUNDERSTORM WARNING MAY BE
REQUIRED FOR MCCURTAIN COUNTY.

PEOPLE IN MCCURTAIN COUNTY SHOULD MONITOR THIS STORM CLOSELY.  STAY
TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
SHREVEPORT.

SMALL HAIL...AND WINDS AROUND 55 MPH ARE EXPECTED WITH THIS STORM.

D. BUTTS
Special weather statement, Jun 13, 3:00 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
400 AM CDT SAT JUN 13 2009

OKZ077-131000-
MCCURTAIN-
400 AM CDT SAT JUN 13 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 500 AM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BROKEN BOW AND IDABEL...

AT 357 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DE QUEEN TO 6 MILES
EAST OF BROKEN BOW TO IDABEL...MOVING EAST AT 30 MPH.

HAIL SMALLER THEN THREE QUARTERS OF AN INCH...AND WINDS 40 TO 50 MPH
ARE EXPECTED WITH THESE STORMS.

PEOPLE IN MCCURTAIN COUNTY SHOULD MONITOR THESE STORMS CLOSELY.

STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
SHREVEPORT.

D. BUTTS

The radar

The Western Arkansas radar (KSRX), 134 km away, was scanning. The volume nearest the first event began at 09:10 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Howard

When
June 13, 3:10 AM CST
Where
Howard County, Dierks
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.120, -94.020

Trees and powerlines were downed along Hwy. 278.

Thunderstorm Wind, Howard

When
June 13, 3:15 AM CST
Where
Howard County, 1.14 mi E of Dierks
Measured
53 kt (61 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.120, -94.000

A tree was blown down along U.S. Hwy. 278 near the community of Holly Creek.

Hail, Howard

When
June 13, 3:45 AM CST
Where
Howard County, 1.15 mi E of Tollette
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.820, -93.880

Hail fell in the community of Tollette, Arkansas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183129, 183126, 183125.